Washington, 2017

Flash Flood in Washington, April 13, 2017

April 13, 2017 · NWS OTX · 1 event in 1 county or zone

A privately owned dam holding a small pond failed on April 13th causing a flash flood which heavily damaged a section of Highway 129 between Fields Spring State Park and the Grand Ronde River. A bridge across Rattlesnake Creek was also destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A privately owned dam holding a small pond failed on April 13th causing a flash flood which heavily damaged a section of Highway 129 between Fields Spring State Park and the Grand Ronde River. A bridge across Rattlesnake Creek was also destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 13, 2:11 AM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 13, 2:11 AM PST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
311 AM PDT Thu Apr 13 2017

.SYNOPSIS...
Weeks of above average precipitation have heightened the risk for
rock and mudslides in the steep terrain of Washington and north
Idaho. More widespread rain today will heighten concerns for
additional slides. Thursday and Friday will be cool, showery, and
breezy. The weather will improve over the weekend, and Easter
Sunday looks to be mild with near average temperatures. The dry
weather won't persist into next week though as a wet pattern
returns for most of next week.

&&

.DISCUSSION...
...MODERATE RAINS AND SATURATED SOILS ELEVATE THE RISK FOR
LANDSLIDES ACROSS THE NORTHERN MOUNTAINS...

Today:  A 1003mb surface low tracking from south to north through
Central WA this morning will continue to deliver bands of
moderate to heavy precipitation. As of 2AM...surface observations
suggest the center of the low was located somewhere between Wilbur
and Ephrata, WA. The 06z NAM initialized the low well and will be
used for reference. The low will continue to track to the north
across eastern Okanogan County deepening near 1002 mb near
Nespelem at 0500 then filling and lifting north into Canada by
1100. Bands of moderate to heavy precipitation will accompany the
low bringing the potential for an additional 0.50 to 1.00" through
Thursday morning across areas of North Central WA including the
East Slopes, Okanogan Valley/Highlands, and northern reaches of
the Waterville Plateau/Upper Columbia Basin. These areas are
dealing with very saturated grounds and picked up between 0.80 and
1.20 inches over the last 24 hours. Consequently, concerns remain
high for additional flooding and landslides over the next few
days and flood warnings will remain in effect.

As the low migrates north...drier and cooler air will punch into the
lower Basin then northeast through Spokane and into North Idaho.
The ongoing line of showers stretching from the Blue Mtns to
Bonners Ferry will slowly begin to shift to the east with a decent
chance for several hours of drier weather for the Palouse,
Spokane-Cd'A, and eventually Idaho Panhandle Thursday morning.
Before doing so, upwards of a quarter of an inch of rain will be
possible with locally higher amounts in the Central Panhandle
Mtns.

By Thursday afternoon, all precipitation will be transitioning over
toward convective showers as 500mb temperatures cool near -30C.
Hi-res modeling is indicating isolated to scattered activity for
most locations north of Hwy 2...isolated activity in the lower
Basin stretching into the Central Panhandle Mtns... and scattered
to numerous shower activity accompanying a shortwave across far
southeastern WA and NC Idaho. Model consensus continues to keep
the best afternoon instability across north-central WA in the
early afternoon and expanding into Ern WA and N ID later in the
day chasing the best chance for sunbreaks. Any storms will be
quick movers so we do not expect much in the way of precipitation
but the strongest cells could produce small hail, isolated
lightning strikes, and wind gusts up to 40 mph. Any vorticity
maximums that spin up could enhance any convection and will need
to be monitored closely through the day.

Tonight and Friday: A broad upper-level trof will carve out the
Northwestern US to close out the work week.  The air mass will
become quite cooler and drier relative to the current state. 850mb
temperatures which are currently around 5C will be closer to 0C
while precipitable waters decrease from 0.7" to 0.3". Isolated to
scattered showers will continue in the mountains and expand into
the Basin during the afternoon hours but additional precipitation
amounts will generally be near a tenth of an inch or less. The
exception will be across the far southeastern zones including the
Blues and Camas Prairie where a more robust shortwave is expected
to skirt. Model trends this evening continue to keep the heaviest
axis of pcpn just south of my zones yet the potential for a
quarter of an inch of liquid remains possible in the Camas
Prairie. This will likely fall as snow above 3000 feet but given
the afternoon timing, does not bode well for impacts. We will
maintain a small threat for thunderstorms Friday afternoon yet
thermal profiles are less favorable than Thursday and thinking
more graupel than small hail. Temperatures in general will be
cooler than normal through the period will many locations dipping
into the 30s and widespread freezing temperatures in most mountain
valleys and across the Upper Columbia Basin. /sb

Saturday and Sunday...The cold, unstable upper level low begins to
migrate eastward during this period which should result in
gradually increasing instability over the region. Despite that
fact, the GFS and EC are still hinting at a weak shortwave trough
wrapping around the back side of the low, which could bring some
showers to the northeast half of the forecast area mainly during
the afternoon hours. With afternoon heating, model SBCAPE values
are still expected to rise into the 150-300 j/kg range. This could
be marginally sufficient to produce a few thunderstorms over
extreme NE Washington and the northern tip of the Idaho Panhandle,
however confidence is not high especially given the fact that
synoptic scale and orographic forcing will be weak. If the
Canadian model verifies most areas will be dry on Saturday as it
holds any semblance of a shortwave trough over BC. By Sunday,
model agreement is fairly good and suggests much of the region
will be dry as a strong upper level trough approaches the northern
California coast which builds a ridge over most of the Pacific
Northwest. The upper level flow in this pattern backs to a
southerly orientation which should result in a warming trend as
well. How long the dry weather persists is questionable.

Monday-Thursday...Yesterdays model runs said the ridge would
break down quickly on Monday as a strong shortwave trough passed
through the forecast area however that looks less certain now. The
latest GFS keeps this shortwave well south of the area now while
the Canadian and EC maintains a wetter pattern. We will continue
with this wetter forecast idea, but confidence is not as high
now. By the time we get to Monday night and through the end of the
forecast there is good model agreement that a very deep upper
level low will park itself off the Washington coast which places
the Inland NW under persistent southerly flow and a chance of
showers each day. This pattern will likely continue at least
through Thursday. Although we won't be seeing any prolonged dry
weather next week, the chances of being visited by another
atmospheric river look small, with it likely impacting California.
This suggests the odds of seeing widespread moderate to heavy
rainfall like we are seeing now are slight. If any location were
to see heavy rain next week, situational awareness tables place
the best chances over extreme SE Washington and the southern Idaho
Panhandle by the middle of next week. Temperatures will begin the
period cooler than normal but as the flow backs to a southerly
orientation we should see readings begin to moderate. Look for
highs next week climb into the mid 50s to mid 60s with lows
generally remaining above freezing. fx

&&

.AVIATION...
06Z TAFS: Easterly winds continue to keep conditions VFR for
KLWS-KPUW-KCOE with little in the way of rain so far. Expect
precipitation to increase with areas of MVFR as the front pushes
through early this morning. KGEG-KSFF will see MVFR to IFR cigs
with light rain southeast winds. Rain will dominate the forecast
from KEAT to KMWH with mainly IFR conditions. A low pressure
center will track north and push a cold front through the region.
Drier conditions develop with increased west to southwest winds,
improving cigs along with scattered instability showers. There is
a small chance of thunderstorms with best chances across the
northern mountains late Thursday afternoon. Convection and winds
will decrease after Thurs evening. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  35  49  33  51  35 /  50  20  50  30  20   0
Coeur d'Alene  51  34  48  32  50  32 /  60  20  60  60  30  10
Pullman        51  35  47  33  50  35 /  60  30  60  40  10   0
Lewiston       55  40  53  36  56  37 /  70  40  60  20  20  10
Colville       51  34  52  33  53  32 /  90  40  50  20  30  10
Sandpoint      49  33  47  33  48  31 /  80  30  60  60  40  10
Kellogg        47  33  43  32  46  31 / 100  20  70  70  40  10
Moses Lake     59  37  56  34  59  35 /  30  10  30  10   0   0
Wenatchee      56  37  53  36  56  36 /  60  20  20  10  10  10
Omak           53  33  54  33  57  34 /  90  20  20  10  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late tonight for Central Panhandle Mountains-
     Northern Panhandle.

WA...Flood Watch through late tonight for Northeast Mountains.

&&
Hazardous weather outlook, Apr 12, 5:43 AM PST, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
643 AM PDT Wed Apr 12 2017

IDZ003-026-027-WAZ031>035-131345-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
643 AM PDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001-002-004-WAZ036>038-041>044-131345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
643 AM PDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

A mild and wet weather system will deliver moderate precipitation
today and Thursday with the potential for an inch of rainfall.
There is a strong possibility for hydrological problems including
landslides.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Moderate rains will come to an end Thursday however hydrological
problems including landslides are likely to persist into the
weekend. Isolated thunderstorms will also be possible Thursday
afternoon.

The radar

The Pendleton radar (KPDT), 131 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Asotin

When
April 13, 4:00 AM PST to 10:00 AM PST
Where
Asotin County, 5.63 mi ENE of Mountain View to 5.85 mi ENE of Mountain View
Cause
Dam / Levee Break
Property damage
$1.5 million
Reported by
Newspaper
Coordinates
46.059, -117.240

A Flash Flood closed Highway 129 near where Rattlesnake Creek meets the Grande Ronde River. The road was closed for three hours and then opened up to one lane of traffic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692103.